AMLJIA, The Bridge

 


 

Opioid Education and Training

There are many online resources for first responders and community members, including:

 

Synthetic Opioids Pose Risk to First Responders

It’s no secret that we are facing an opioid epidemic both nationally and locally in Alaska. Governor Walker declared a public health crisis in February, establishing a statewide Overdose Response Program and bringing resources to address the situation. Headlines tell the story of opioid addiction in Alaska:

“Heroin the ‘Drug of Choice’ for Alaska,” KSRM Radio, March 3, 2015
“New Cases of Fentanyl-laced Heroin in Alaska Spark Concern Among Law Enforcement,” KTUU News, May 10, 2016
“Troopers: Heroin From Quinhagak ‘More Fentanyl Than Heroin,’” KYUK radio, August 26, 2016
“Counterfeit Prescription Drug Found in Alaska Contained Fentanyl,” KTOO News, January 5, 2017
“Alaska Governor Declares Opioid Abuse Public Health Disaster,” Alaska Dispatch News, February 15, 2017
“Fentanyl Found in 3 Recent Overdose Deaths in Anchorage,” Alaska Dispatch News, May 19, 2017
“Legislature Passes Bill to Fight Opioid Epidemic,” Juneau Empire, June 23, 2017

A decade ago, the majority of the state’s opioid overdoses resulted from ingestion of prescription drugs. OxyContin, a powerful prescription painkiller which was introduced in 1996, has been one of the most abused. Nationally, opioid poisoning as a cause of death surpassed heroin or cocaine in 2002. By 2012, doctors were writing enough prescriptions for opioid painkillers for every American adult to have a bottle.

Prior to 2010, the majority of opioid overdoses in Alaska resulted from prescription drugs, typically OxyContin, but heroin overdoses have been increasing since that time. Perdu Pharma, the manufacturer of OxyContin, reformulated the drug in 2010 in an effort to prevent abuse. As a result, many drug abusers began to turn to heroin. In July, legislation putting new limits on prescription opioids and requiring training about abuse for medical practitioners was signed into law. In 2016, heroin overdoses outnumbered prescription opioid overdoses in Alaska for the first time since 2005.

As heroin becomes more prevalent throughout our communities, so does a new danger: fentanyl. Fentanyl is a synthetic opioid used to “cut” heroin and other opioids. It has a similar effect in the human body as morphine but is 50 to 100 times more potent, and 30 to 50 times stronger than heroin. Fentanyl has been identified in a number of recent opioid overdose fatalities in Alaska.

These samples provide a comparison of potentially lethal amounts of heroin, fentanyl, and carfentanil.

The use of fentanyl and other synthetic opioids in the illicit drug trade has been rising sharply over the past decade. The Centers for Disease Control reported that nearly one-third of opioid overdose fatalities in 2015 were caused by synthetic opioids such as fentanyl and fentanyl-related substances. This marks an increase of 72% over previous years.

Fentanyl’s fairly recent appearance in the state is particularly troubling for first responders who risk exposure while treating overdose victims. Fentanyl is deadly at very low doses and can be absorbed through the skin or through accidental inhalation of airborne powder. Simply closing a plastic bag can send enough powder airborne to put an adult in the hospital. An amount equal to a few grains of table salt on the skin could be enough to cause an accidental overdose. Any drug residue on the victim or a contaminated object, such as a vehicle, poses a significant risk.

An Ohio police officer learned first hand just how dangerous fentanyl can be. The officer took precautions during a traffic stop, putting on gloves and a mask for protection during a vehicle search. However, after returning to the police station, another officer pointed out a powder visible on his shirt and he instinctively brushed it off with his hand. He was not wearing gloves. The officer collapsed less than an hour later and required four doses of naloxone to be revived.

First responders must be vigilant in application of universal precautions when responding to a suspected opioid overdose. The concept of universal precautions basically means to treat all bodily fluids as if they were infectious. When responding to victims of suspected opioid overdose or scenes where opioids may be present, this concept can be applied by handling all patients and objects as if they are contaminated.

Hand protection is the minimum level of protection when responding to potential overdose calls. Nitrile gloves are recommended, as there is concern that fentanyl could pass through latex. Gloves with a higher cuff length will cover the wrists for extra protection. An N-95 dust mask and goggles will provide an added level of safety. Make sure that decontamination protocols are in place and strictly followed if contact is made with any unknown substance.

Naloxone, administered as a nasal spray under the brand name Narcan®, can reverse the effects of an opioid overdose. First responders should consider the necessity of carrying sufficient doses of naloxone for treating victims of fentanyl overdose. A typical heroin overdose requires only 1-2 doses of naloxone, but it may take several doses to counteract fentanyl. Responders should also be trained in self-administration of naloxone.

See Opioid Education & Training at left for additional resources.